Washington: Researchers of a recent study have found that the side effects of drugs in lungs are more widespread than thought.
The University of Manchester research has been published in the Journal of Clinical Medicine.
Though the 27 drugs treating a range of conditions including arthritis, cancer and the heart are successful for most patients, doctors – according to the team – need to be more aware of the potential risks to their respiratory systems.
Though drug-induced interstitial lung disease (DIILD) can cause difficulty in breathing, inflammation and fibrosis, the risk sometimes only becomes apparent after the drugs have been in use for some years.
Though the team said clinicians are hindered because most of the papers they reviewed were of low or very low quality. Between 4.1 and 12.4 million cases of DIILD per year were reported worldwide accord to the review.
And the review also found that DIILD accounted for around 3-5 per cent of all interstitial lung disease cases. In some of the studies, mortality rates of over 50 per cent were reported and overall, 25 per cent of all the patients studied died as a result of respiratory symptoms. Steroids were the most common drug used to treat DIILD, but no studies examined their effect on the outcome.
John Waterton of The University of Manchester said, “Though this area is not well researched, we can say that the side effects of drugs on the lung are much more widespread than previously thought.”
“We do know it affects a considerable number of people, which is why we want to develop better imaging tests to pick up any lung problems before they become serious. It’s important to stress that patients can safely continue to take their medication – but it’s also important that doctors monitor and assess them closely for side effects in the lung,” added Waterton.
Dr Nazia Chaudhuri of The University of Manchester, said, “Doctors need to be aware and vigilant to the possible lung toxicities and harm that can be caused by some drugs. With newer drugs coming on the market this is an increasing yet under recognised problem and we need better ways of detecting these side effects before they cause harm.